Arkansas, 2017Tornado and Flash Flooding in Arkansas, August 31, 2017
August 31, 2017 · NWS MEG · 3 events in 3 counties and zones
The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 5:38 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 31, 5:38 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Thu Aug 31 2017
.UPDATE...Aviation discussion.
&&
.PREV DISCUSSION... /issued 632 AM CDT Thu Aug 31 2017/
Arcing feeder band continues to pivot across Cross and Poinsett
counties in Arkansas over the last few hours with rainfall
amounts approaching 3 inches in a few basins. Additional rainfall
is likely throughout the day ahead of Harvey's center. Thus have
added these counties to the ongoing flash flood watch valid
through 12z Friday morning.
JAB
&&
.PREV DISCUSSION... /issued 327 AM CDT Thu Aug 31 2017/
Currently skies were cloudy with generally one distinct feeder
band rotating north and west through the northern counties.
Hourly rainfall amounts in this band ranged from a quarter to
about one inch...with the greatest amount of rain thus far falling
in Poinsett and Mississippi counties in Arkansas. Temperatures
this hour were in the low and mid 70s...with easterly winds of
10-20 mph.
Today and tomorrow...models are maintaining agreement with the
storm track and intensity of Harvey...taking the center to the
ARKLAMISS around 10 am this morning to near Holly springs by
sunset...then reaching Camden Tennessee by sunrise tomorrow where
further slowing is anticipated. Heaviest precipitation shield to
the north and slightly west of the center is expected to ride up
just east of Mississippi River initially...then curve more
easterly to near Paris Tennessee. QPF amounts from the models have
remained uniform with both the 00z and the previous 12z
run...with a swath of 4-8 inch amounts. Can't rule out a few
isolated amounts reaching double digits however. So no changes
were deemed necessary with the on going flash flood Watch. Moving
on towards the severe threat SPC has expanded the slight risk
just a bit more west and north for today...with the Marginal still
dropping back close to the Mississippi River. Satellite showing a
much wider midlevel dry slot over much of Mississippi and Alabama
right now. That is worrisome for later today...as models indicate
50 to 55 kts from the south at 850mb rotating into the far
southeast counties. With some heating taking place in that region
helicity is expected to increase to near 300 m^2/s^2 after 20z
with CAPE values near 2000 j/kg. Bottom line the flash flooding
will be a problem...but a tornado threat appears just as likely.
Rain will taper off across the southwest Delta counties tonight
but linger from just northeast of Memphis to the Lower Tennessee
River Valley for most of the day Friday as the low center is
progged to slow as it moves into southern Kentucky. With a
central pressure of 1003mb...winds could still reach advisory
criteria across the eastern counties through noonish. So made a
time extension to the the current issued wind advisory. Wrap
around showers will still clip portions of northwest Tennessee
tomorrow evening...but most of the region will be observing dry
conditions by sunset. Decreasing clouds and diminishing winds
tomorrow night will lead to some fog development. Temperatures
over the next 48 hours will run below normal.
Saturday through Labor Day...a pleasant stretch with regards to
weather. Weaker flow aloft with building heights from the west
will bump up temperatures to near normal while keeping the period
dry. Dewpoints in the wake of Harvey look to be much lower for
this time of year...running in the 50s to near 60F. So after
patchy fog each morning temperatures will quickly warm each day.
Tuesday through Thursday...extended model solutions continue to
show a deeper shortwave dropping into the eastern third of the
country...bringing the first of a fall-like airmass to the
region. Scattered showers and a few storms will accompany a cold
front on Tuesday and into early Wednesday...but temperature highs
are expected to fall into the 70s area wide with a north breeze.
JAB
&&
.AVIATION...06Z TAFs
The remnants of Harvey is expected to gradually track NE across
North Mississippi Thursday afternoon into Thursday night. Winds at
JBR,MEM,MKL anticipated to be NE/E through much of the period and
at TUP starting out NE then gradually veering SE then south
towards Thursday afternoon. Gusty winds expected at times.
VFR/MVFR conditions will gradually deteriorate to MVFR/IFR
conditions overnight into Thursday with convective coverage
increasing throughout the day. Thunderstorm chances will be most
prevalent during the daytime, especially in the afternoon.
Cigs may improve a bit today...but prevailing IFR cigs will
return tonight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
Flash Flood Watch through Friday morning for Crittenden-Cross-
Lee AR-Phillips-Poinsett-St. Francis.
Flash Flood Watch through Friday evening for Mississippi.
MO...Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.
Flash Flood Watch through Friday evening for Pemiscot.
MS...Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
Flash Flood Watch through Friday morning for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.
Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
Alcorn-Benton MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union.
TN...Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
Shelby-Tipton.
Flash Flood Watch through Friday morning for Fayette-Hardeman-
Shelby.
Flash Flood Watch through Friday evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
Tipton-Weakley.
Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Madison-
McNairy-Obion-Weakley.
&&Hazardous weather outlook, Aug 31, 2:15 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
315 AM CDT Thu Aug 31 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
315 AM CDT Thu Aug 31 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Rainfall associated with Tropical Depression Harvey will overspread
the Midsouth today and tonight. Much of the region is under a
flash flood watch for heavier rainfall, including the Memphis
metro area.
There is slight and marginal risk for severe storms to the east of
the Mississippi River today and tonight. Damaging winds and a few
rain-embedded and fast-moving tornadoes are the main threats.
A wind advisory is in effect for today and tonight in association
with Harvey.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy rainfall associated with Tropical Depression Harvey may
persist across portions of west Tennessee on Friday. A flash flood
watch is in effect.
A wind advisory is in affect across the eastern counties Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be likely be needed today and tonight.
JAB
Flash Flood, Poinsett
- When
- August 31, 7:10 AM CST to 1:15 PM CST
- Where
- Poinsett County, 2 mi E of Harrisburg to 2.06 mi W of Harrisburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.570, -90.684
Heavy rain resulted in flash flooding in Harrisburg with several streets flooded including Highway 14 east of town and Griffin Street.
Tornado, Phillips
- When
- August 31, 7:19 AM CST to 7:22 AM CST
- Where
- Phillips County, 1.51 mi ENE of Preston Place to 1.95 mi NNE of Preston Place
- Rating
- EF0
- Path length
- 1.71 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 34.475, -90.624
A weak tornado touched down south of Helena-West Helena and caused some minor damage to a house. Peak winds were estimated at 75 mph.
Flash Flood, Mississippi
- When
- August 31, 9:10 AM CST to 11:00 AM CST
- Where
- Mississippi County, 1.39 mi NNE of Blytheville to 1.83 mi ENE of Blytheville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.939, -89.911
Several roads were flooded near the Blytheville Elementary School.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, August 31, 20176 injured · EF2 · 6 events
- Tornadoes and Flash Flooding in Mississippi, August 31, 2017$402,000 · EF1 · 11 events
- Tornadoes in Alabama, August 31, 2017EF2 · 2 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$117,000 · EF1 · 13 events
- Flash Flood and Flooding in California, August 31, 2017$110,000 · 65 kt wind · 7 events
- Damaging Winds in South Carolina, August 31, 20172 injured · $49,000 · 56 kt wind · 7 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$87,000 · EF0 · 10 events
- Damaging Winds and Strong Wind in Georgia, August 31, 2017$29,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, August 31, 2017$30,000 · 1 event
- Flash Flood in Missouri, August 31, 2017$20,000 · 1 event
- Hail and Damaging Winds in South Carolina, August 31, 20171 in hail · 9 events
- Flash Flooding in Arkansas, August 31, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718453, 718621, 718455.